Drugs warning after eight people taken ill

St James's Hospital.
St James's Hospital.
0
Have your say

Police in Leeds are investigating after a number of people were taken ill after apparently consuming illegal drugs over the weekend.

At 8pm yesterday, police were contacted by staff at Leeds General Infirmary reporting a total of eight people - mostly aged in their early 20s - attending at the hospital and at St James’s Hospital with symptoms including abnormally fast heart rate, dizziness, sweating and dilated pupils.

It is believed they had taken MDMA, known as ecstasy. All were kept under observations.

Det Chief Insp Lisa Atkinson, Head of Leeds District Reactive CID, said: “We are currently conducting enquiries alongside our partners in the health service to establish the full circumstances surrounding these incidents.

“While it’s not uncommon for people to attend hospital at the weekend suffering the adverse effects of having taken controlled drugs, it is unusual for such a large number of people to present with similar symptoms over a relatively short period of time.

“While we can’t draw any firm conclusions as it stands, it may be that there is something in circulation being sold as MDMA or ecstasy which is causing people to suffer these ill effects.

“We want people to be aware of the potential risks following these incidents, although obviously users of any drug can never be sure of its contents and the risks they are taking. Anyone who does feel ill after taking any substance should seek urgent medical attention.

“We would like to hear from anyone who has any information that could assist us in establishing whether there is something new or different being sold as ecstasy or MDMA which may have been involved in these incidents.”

Anyone with any information is asked to contact Leeds District CID via 101 or call Crimestoppers anonymously on 0800 555 111.